Virginia, 2012

Damaging Winds in Virginia, July 25, 2012

July 25, 2012 · NWS MRX · 2 events in 2 counties and zones

In the prevailing northwesterly flow, a trailing mesoscale convective system moved across Southwest Virginia feeding on moderate instability across the region. Wind damage was limited with the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

In the prevailing northwesterly flow, a trailing mesoscale convective system moved across Southwest Virginia feeding on moderate instability across the region. Wind damage was limited with the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 12:48 AM EST, 42 minutes earlier.

Area forecast discussion, Jul 25, 12:48 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 AM EDT WED JUL 25 2012

.AVIATION...AREA OF CONVECTION TRACKING NORTH OF TRI...SO WILL
MENTION VCTS AT TRI FOR MOST OF THE TAF PERIOD. COULD SEE MVFR
CONDITIONS AT TRI OR LOWER EARLY IN THE TAF PERIOD IF A STORM TRACKS
ACROSS THE SITE. VFR CONDITIONS ARE EXPECTED AT BOTH TYS AND CHA
THROUGH THE PERIOD. BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN TOMORROW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jul 24, 4:00 AM EST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 24 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO
RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS
EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON...
AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE
POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND
THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON FRIDAY.

DMG

In the hours before

Local storm report, Jul 24, 11:15 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 AM EDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
07/24/2012                   WISE               VA   911 CALL CENTER

            SEVERAL TREES DOWN IN BIG STONE GAP.

0414 PM     TSTM WND DMG     BRISTOL TN              36.57N 82.20W
07/24/2012                   SULLIVAN           TN   TRAINED SPOTTER

            ONE TREE DOWN BLOCKING ROAD IN BRISTOL TN.

0420 PM     TSTM WND DMG     BRISTOL VA              36.61N 82.17W
07/24/2012                   CITY OF BRISTOL    VA   911 CALL CENTER

            ONE TREE DOWN ACROSS RAILROAD TRACKS IN CITY OF BRISTOL

0435 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
07/24/2012                   SULLIVAN           TN   911 CALL CENTER

            ONE TREE DOWN IN KINGSPORT.

0441 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/24/2012                   CARTER             TN   911 CALL CENTER

            SEVERAL TREES DOWN IN ELIZABETHTON

0512 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/24/2012                   WASHINGTON         TN   AMATEUR RADIO

            ONE TREE DOWN IN JOHNSON CITY.

0512 PM     HAIL             JOHNSON CITY            36.33N 82.37W
07/24/2012  E1.00 INCH       WASHINGTON         TN   AMATEUR RADIO

&&
Special weather statement, Jul 25, 12:36 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT WED JUL 25 2012

VAZ006-008-250630-
RUSSELL VA-WASHINGTON VA-
136 AM EDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES
UNTIL 230 AM...

AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS NEAR GRUNDY AND HONAKER...WHICH WAS
MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE
POSSIBLE WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 25, 1:12 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 AM EDT WED JUL 25 2012

VAZ002-250715-
WISE VA-
212 AM EDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF
NORTON UNTIL 315 AM...

AT 209 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITESBURG...WHICH WAS MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 25, 1:30 AM EST
Where
Washington County, 2.07 mi N of Vance
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -81.970

A tree was reported down on a trailer home in Abingdon.

Thunderstorm Wind, Bristol (C)

When
July 25, 1:50 AM EST
Where
Bristol (C) County, 1.8 mi ENE of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.610, -82.170

A few trees were reported down in Bristol.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399277, 399278.